Florida, 2019

Flooding in Florida, October 11, 2019

October 11, 2019 · NWS MFL · 3 events in 2 counties and zones

A decaying frontal boundary over southern portions of the area provided enough instability for afternoon storms to develop over the east coast metro areas. These storms produced heavy rainfall that lead to in Miami-Dade and Broward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A decaying frontal boundary over southern portions of the area provided enough instability for afternoon storms to develop over the east coast metro areas. These storms produced heavy rainfall that lead to in Miami-Dade and Broward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 11, 3:19 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 11, 3:19 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
419 PM EDT Fri Oct 11 2019

.Short Term (Tonight through Saturday night)...Scattered showers
and perhaps a few thunderstorms are expected this afternoon,
primarily along the East Coast and southern portion of the
Peninsula. Overage should be a bit less than the last few days
with high pressure builds over the Southeastern United States. As
of the morning sounding, MFL was already down to 1.57 inch PW, and
this should come down even more heading into Saturday. A
beautiful day is in store for Saturday with only a 20-30% chance
for rain across the far southern Peninsula and high temperatures
in the 80s.

.Long Term...

Sunday into early next week...
The high will push southward into Central Florida, as a cold
front moves into the Southeastern United States. At the same time,
a weak cold front over the Florida Keys will slowly drift back
northward towards South Florida. This will allow for low level
moisture to work back into the region late this week into early
next week, as the winds remain easterly over South Florida.
Therefore, isolated to scattered showers will be possible more
over the southern areas on Sunday before shifting to the interior
and west coast metro areas early next week.

Middle to end of next week...
The cold front over the Southeastern United States will slowly
shift southward and should be over South Florida by end of next
week before stalling out. This will allow for the steering flow to
become more south/southwest for the middle to end of next week.
This will focus the highest coverage of scattered showers and may
be a thunderstorm over the interior and east coast metro areas.

&&

.MARINE...
The easterly winds will continue all of South Florida waters with
speeds of 10 to 15 knots. The only exception to this is over the
Atlantic waters where the speeds will be in the 15 to 20 knot
range.

Northeast swells are working into the Atlantic waters of South
Florida this afternoon from low pressure off the New England
coast which has become Subtropical Storm Melissa. The northeast
swells will continue to affect the Atlantic waters where they
should get up to 5 to 7 feet in the Atlantic waters of Palm Beach
County this weekend and up to 3 to 5 feet in rest of the Atlantic
waters. These northeast swells along with breezy easterly winds
will lead to a High Risk of Rip Currents for the east coast
beaches of South Florida this weekend.

The tides are also running about 1 to 1.5 feet above the normal
high tides for this time of year and should continue through the
weekend. These above normal high tides and the northeast swells
will lead to at least some minor coastal flooding along the
coastal roadways and at the inlets along the east coast metro
areas during the high tides. Therefore, a Coastal Flood Statement
has been issued for the east coast metro areas through at least
Saturday, but could been extended in later forecast packages.

&&

.AVIATION...
Generally VFR conditions are expected through the period. Some
scattered showers and thunderstorms are expected again today, but
overall coverage should be less than the last few days. NE flow
will increase through the day, with gusts to 20 knots possible
this afternoon.

&&

.BEACH FORECAST...
Northeast swells along with breezy easterly winds this weekend will
lead to a High Risk of Rip Currents for the east coast beaches of
South Florida this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  74  84  73  85 /  30  10  10  10
Fort Lauderdale  76  84  76  85 /  40  10  10  20
Miami            75  85  74  85 /  40  20  10  20
Naples           71  89  70  88 /  10  10  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ168.

AM...Small Craft Advisory for hazardous seas until 8 PM EDT Sunday
     for AMZ650-670.

GM...None.
&&

SHORT TERM...MM/BNB
LONG TERM...54/BNB
MARINE...54/BNB
AVIATION...32/MM
BEACH FORECAST...54/BNB
Hazardous weather outlook, Oct 11, 9:07 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1007 AM EDT Fri Oct 11 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
120215-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1007 AM EDT Fri Oct 11 2019

...High Risk of Rip Currents for the Palm Beaches...
...A Few Thunderstorms Possible This Afternoon...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a high risk of rip currents along the Palm
Beaches through Sunday night. A moderate risk for rips exists along
the Broward and Miami-Dade County beaches.

Thunderstorms: Isolated thunderstorms will be possible this afternoon,
mainly along the southern portions of the peninsula. A few storms
may become strong enough to produce localized heavy rainfall, gusty
winds, and lightning.

Winds: Stronger storms that develop could produce wind gusts up to 30
to 40 mph, mainly over the local waters.

Waterspouts: A few waterspouts are possible over all South Florida
waters.

Waves: Seas building of 6 to 7 feet are possible over the Gulf
Stream waters in the Atlantic.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The elevated rip current risk for the Atlantic beaches will continue
through the weekend and into early week due to elevated northeast
swells/seas in the Atlantic waters.

Seas, surf, and swells will continue increasing through the upcoming
weekend across the Atlantic waters.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Oct 11, 3:11 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Miami FL
411 PM EDT Fri Oct 11 2019

FLZ072-074-172-173-112045-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
411 PM EDT Fri Oct 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
445 PM EDT...

* At 410 PM EDT, National Weather Service meteorologists were
  tracking a gusty shower over Hallandale, moving southwest at 10
  mph.

* Funnel clouds possible with this shower.

* Locations impacted include...
  Hollywood, Surfside, Hallandale, Miami Gardens, North Miami, North
  Miami Beach, Aventura, Sunny Isles Beach, Ojus, Golden Glades,
  Pembroke Park, Bay Harbor Islands, Bal Harbour, Golden Beach, Fiu
  North Campus and Ives Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2602 8012 2598 8003 2588 8011 2593 8022
TIME...MOT...LOC 2010Z 034DEG 10KT 2597 8012

Weinman/Cohen
Special weather statement, Oct 11, 4:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Miami FL
504 PM EDT Fri Oct 11 2019

FLZ072-074-172-173-112130-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
504 PM EDT Fri Oct 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
530 PM EDT...

* At 504 PM EDT, National Weather Service meteorologists were
  tracking a gusty shower over Hallandale, moving southwest at 20
  mph.

* Funnel clouds possible with this shower.

* Locations impacted include...
  Hollywood, Hallandale, Miami Gardens, North Miami, North Miami
  Beach, Aventura, Sunny Isles Beach, West Park, Ojus, Pembroke Park,
  Bal Harbour, Golden Beach, Fiu North Campus and Ives Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2589 8012 2596 8023 2603 8011 2598 8008
TIME...MOT...LOC 2104Z 050DEG 16KT 2597 8012

Weinman/Cohen
Special weather statement, Oct 11, 4:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Miami FL
526 PM EDT Fri Oct 11 2019

FLZ072>074-173-112215-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
526 PM EDT Fri Oct 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
615 PM EDT...

* At 525 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Miami Gardens, moving southwest
  at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Miami, Hialeah, Pembroke Pines, Miramar, Coral Gables, Miami
  Gardens, North Miami, Doral, North Miami Beach, Miami Lakes,
  Hialeah Gardens, Opa-Locka, West Park, Miami Springs, Miami Shores,
  El Portal, Medley, Gladeview, Westview and Palm Springs North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2601 8025 2593 8014 2575 8024 2585 8044
TIME...MOT...LOC 2125Z 036DEG 14KT 2593 8025

SPM
Local storm report, Oct 11, 4:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
546 PM EDT FRI OCT 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLOOD            2 NNW NORTH MIAMI BEACH 25.95N  80.17W
10/11/2019                   MIAMI-DADE         FL   TRAINED SPOTTER

            SPOTTER CALLED IN WITH AT LEAST 4 INCHES OF STANDING
            WATER ON ROADWAYS IN PORTIONS OF NORTH MIAMI BEACH.

&&

EVENT NUMBER MFL1900288

SI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Miami-Dade

When
October 11, 5:00 PM EST to 7:00 PM EST
Where
Miami-Dade County, 2.65 mi NW of Golden Beach to 2.04 mi WNW of Golden Beach
Cause
Heavy Rain
Property damage
$2,000
Reported by
NWS Employee
Coordinates
25.974, -80.153

Photos received from public show street flooding in the Aventura Waterways area near NE 211 Street and NE 26 Avenue. A trained spotter called in with at least 4 inches of standing water on roadways, along with pictures from news media showing water as high as the hood of a car. Between 2.5 and 3 inches of rain fell in this area from thunderstorms.

Flood, Miami-Dade

When
October 11, 5:00 PM EST to 8:00 PM EST
Where
Miami-Dade County, 1.42 mi ENE of North Miami to 1.25 mi ENE of North Miami
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.890, -80.160

Recieved photos from and NWS employee of street flooding near corner of Biscayne Blvd and Sans Souci Blvd.

Flood, Broward

When
October 11, 6:00 PM EST to 8:00 PM EST
Where
Broward County, 0.73 mi NNE of Hallandale to 0.35 mi NE of Hallandale
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.990, -80.146

NWS employee sent photos of flooding along Hallandale Beach Blvd with a few inches of standing water was on the roadway. Additional flooding was noted along NE 12 Avenue in Hallandale Beach.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856225, 856226, 856227.